confused with time regimen
Oct 28, 2012
Hi doc! I am an HIV positive here in the Philippines and I want to ask specific question about my condition. Unfortunately I am already in the second line of ARV because I am hypersensitive to Nevirapine and efavirenz. I am currently taking Lopinavir and Ritonovir together with Lamivudine Zidovudine. My doctor always remind me to take my pills 12 hours apart. I take them at 9AM and 9PM. but there are occasional instances where I am late like 4-5 hours. This occurs very seldom like atmost 1 a month. I am confused why the nurse always says I need to take them at the exact time because my virus would mutate and I am seeing response here that taking the ARVs twice a day in morning and evening would not cause resistance.
Please help me on this as I am becoming a little paranoid because if I get resistant to this drug that I am taking now, I dont have a choice but to import medicine for my self. PLease respond :)
Response from Dr. Young
Hello and thanks for posting from the Philippines.
First, let me clarify your terminology. While you did indeed have allergic reactions to the NNRTis (nevirapine and efavirenz), and while some might consider lopinavir/ritonavir for use in second-line treatment, I'd still consider you to be receiving a first-line ART regimen. This is because your therapy switches were because of side effects, but not because of drug resistance.
As for the timing of your medications, it sounds like you've got it correct. A rare dose that's late is generally not a crisis and shouldn't result in drug resistance. You really don't need to worry about the exact timing either. Just aim for getting the medications in the morning and evening (ie., roughly twice daily).
Hope that helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.